Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 93, NWS Fort Worth, TX

August 20, 2016Palo Pinto County, Stephens County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 20, 2016, 5:29 AM CDT for Palo Pinto County, Stephens County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 5:29 AM CDT (10:29 UTC)
Expired
Aug 20, 2016, 8:30 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Palo Pinto County, TX, Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 67 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS54 KFWD 201029
FFWFWD
TXC363-429-201330-
/O.NEW.KFWD.FF.W.0093.160820T1029Z-160820T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
529 AM CDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS...
  NORTHERN PALO PINTO COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 830 AM CDT

* AT 528 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. THIS RAINFALL WILL LEAD TO
  EXCESSIVE WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS
  ARE MOST VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER
  CROSSINGS MAY FLOOD AND MAY BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRECKENRIDGE...GRAFORD...NECESSITY...GUNSIGHT...CRYSTAL FALLS AND
  POSSUM KINGDOM STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3288 9909 3296 9876 3295 9843 3301 9842
      3300 9805 3280 9817 3259 9858 3252 9910

$$

24-BAIN
1 follow-up statement
949 
WGUS74 KFWD 201332
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
832 AM CDT SAT AUG 20 2016

TXC363-429-201340-
/O.EXP.KFWD.FF.W.0093.000000T0000Z-160820T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEPHENS TX-PALO PINTO TX-
832 AM CDT SAT AUG 20 2016

...THE FLASH FLOOD WARNING FOR STEPHENS AND NORTHERN PALO PINTO
COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED AND LOCAL LAW ENFORCEMENT REPORTS WATERS
ARE RECEDING IN LOW-LYING AREAS. MINOR FLOODING OF LOW-LYING AND
FLOOD PRONE AREAS MAY CONTINUE THROUGH THE MORNING HOURS. PLEASE
CONTINUE TO HEED ANY ROAD CLOSURES AND AVOID FLOODED AREAS AROUND
CREEKS...STREAMS...AND RIVERS.

LAT...LON 3288 9909 3296 9876 3295 9843 3301 9842
      3300 9805 3280 9817 3259 9858 3252 9910

$$

JLDUNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:32 AM CDT, 57 minutes earlier.

Area forecast discussion, Aug 20, 4:32 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
432 AM CDT SAT AUG 20 2016

.SYNOPSIS...
Widespread heavy rain is expected again across a good portion of
North TX today and tonight. Additional heavy rain will be possible
again on Sunday and Sunday evening. There may be a brief respite
from the precipitation late Tuesday into early Wednesday, but rain
chances are forecast nearly every day next week.

&&

.SHORT TERM (Today through Monday)...
The main challenge this morning will be the cessation of the
loosely-defined convective complex across western North TX and
southwest OK. AMDAR, WSR-88D VWP, and RAP model output suggest
that low level south-southwest flow at around 25-35 knots will
continue to overspread a good portion of North TX this morning.
With GPS and satellite-derived PWAT values in excess of 2" across
the area, I feel that there is a good bet for at least some brief heavy
rain with a fair amount of moisture transport, across our northern
tier of counties from about the Sherman-Denison area westward
towards Bowie. While the LLJ will likely continue to veer and this
activity will decay---there is the potential for the regeneration
of activity as the cold front, currently across northern OK,
slides southward and interacts with any residual outflow.

Current output from the operational HRRR and TTU WRF both show a
rapid uptick in convection along the I-20 corridor, a result of
what I believe to be a fair amount of mass convergence along the
front and outflow boundary. However, with the front still across
northern OK and the upper trough responsible for a bulk for the
southward progression of said front lifting off towards the
northeast, it appears possible that the front may stall a bit
further to the north than previously thought. As a result, I went
ahead and added a few of our northern most counties to the Flash
Flood Watch. Regardless--- most of the heaviest rain should be
focused near the surface front and subsequent 925/850mb surfaces.
Where these boundaries set up today and tonight is likely where
the axis of heaviest rainfall will reside. Given the very moist
environment and the potential for training convection, it will not
be out of the question that 2" per hour rainfall rates will be
possible. Unfortunately, it is conceivable that this axis
establishes itself right along the I-20 corridor.

For tonight into Sunday morning---Heavy rainfall will continue to
be a threat through tonight as synoptic scale ascent (entrance
region of the upper jet) is expected to continue to overspread the
area. There is a suggestion in the model fields that some sort of
MCV may develop across the Concho Valley. The latest run of the
NAM brings a higher swath of QPF a bit further to the north than
previous runs. The 06 UTC NAM solution is now a bit more in line
with that of the 00 UTC ECMWF brings it into better agreement with
the ECMWF. Output from the tail end of the HRRR and TTU WRF do
show slightly more impressive simulated reflectivity across this
region which adds confidence to introduce Likely PoPs along and
southwest of a Graham to Mexia line through Sunday AM.

For Monday---Rain chances will continue on Monday as the upper air
pattern remains very zonal. The resultant lee-side cyclogenesis
should result in good south flow which should lift what's left of
the old baroclinic zone towards the north. With continued
WAA and moisture transport, chance PoPs were retained across the
entire CWA, with the better rain chances west of the interstate 35
corridor.

&&

.LONG TERM (Tuesday through Friday)...
For Tuesday---Rain chances will continue as warm/moist air
continues to be transported northward with a pretty stout lee-
cyclone across SW KS. Right now, the overall coverage looks to
really be highest across northwest zones early in the day and I
have maintained the highest PoPs across this area. For Tuesday
night, little to no precipitation is forecast across North and
Central TX as the synoptic scale lift appears displaced to the
north.

For Wednesday and beyond---the better rain chances will return to
the forecast for late Wednesday into Thursday as another cold
front is expected to slide southward towards the region. With the
airmass across the region not being scoured out, there's a good
chance that heavy rain will be possible, mainly along the northern
third of North TX. Into the weekend, will broad brush PoPs across
the entire CWA as there is too much uncertainty with regards to
where the front will end up.

24-Bain

&&

.AVIATION...

/ISSUED 1202 AM CDT SAT AUG 20 2016/
A wet weather pattern will continue through this TAF period.
At 05z...there were two areas of showers and thunderstorms that
were of concern. 1. Over the Texas Panhandle into western Oklahoma
was moving southeastward. 2. over Southwest Texas moving
northeastward. Expect showers and thunderstorms to move into the
Metroplex toward 09z and continue through the morning hours.
With the onset of the showers/thunderstorms will come MVFR
ceilings. There should be a respite during the early afternoon
before the next round of showers and thunderstorms late afternoon
into the evening. A cold front is expected move into North Texas
late Saturday morning...but will be slow to move. So have kept
south flow. A thing to note is the with the thunderstorm complex
Saturday morning...winds may shift to the north for several hours.

For Waco...expect ceilings to lower to MVFR by 09-11z as showers
and thunderstorms spread into the area. MVFR ceilings are then
expected to remain through 21z. Some improvement to VFR should
occur late afternoon. Expect mostly south flow to prevail outside
of storms.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    82  71  82  72  87 /  80  80  50  40  40
Waco                84  70  82  72  88 /  70  80  60  40  40
Paris               81  69  85  69  86 /  80  60  40  20  40
Denton              82  69  85  69  86 /  90  70  50  40  40
McKinney            82  70  85  70  86 /  80  80  50  30  40
Dallas              83  72  83  72  87 /  80  80  50  40  40
Terrell             82  71  83  71  86 /  80  80  50  30  40
Corsicana           84  72  82  73  87 /  80  80  60  30  40
Temple              84  72  83  71  87 /  70  70  70  40  40
Mineral Wells       84  67  81  68  83 /  90  80  60  40  50

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Sunday evening for TXZ091>093-100>104-
115>121-129>135-141>148-156>162-174-175.

&&

05/24
Hazardous weather outlook, Aug 20, 4:39 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
439 AM CDT SAT AUG 20 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210945-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
439 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED ACROSS
NEARLY ALL OF NORTH AND CENTRAL TEXAS TODAY AND TONIGHT. WITH
AMPLE AMOUNTS OF TROPICAL-LIKE MOISTURE IN PLACE...HEAVY RAINFALL
WILL LIKELY RESULT IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR AREAS ALONG AND WEST OF A SHERMAN TO TERRELL TO
PALESTINE LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY ON
SUNDAY FOR NEARLY ALL OF NORTH AND CENTRAL TEXAS. FLASH FLOODING
WILL BE POSSIBLE...ESPECIALLY FOR AREAS ALONG AND SOUTH OF A
GRAHAM TO WAXAHACHIE TO ATHENS LINE.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE MONDAY AND TUESDAY
MORNING AND AGAIN FROM WEDNESDAY THROUGH FRIDAY ACROSS NORTH AND
CENTRAL TEXAS. HEAVY RAINFALL WILL LIKELY ONLY AGGRAVATE ANY
LINGERING FLOOD ISSUES. IN ADDITION...NEW INSTANCES OF FLOODING
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT TIMELY
REPORTS OF FLASH FLOODING ARE GREATLY APPRECIATED.

24-BAIN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:36 PM CDTRiver Flood WarningFWDDallas13 hr
Aug 19, 8:01 PM CDTAreal Flood AdvisoryFWDVan Zandt119 min
Aug 20, 5:03 AM CDTAreal Flood AdvisoryFWDJack, Palo Pinto, Stephens, Young4 hr
Aug 20, 5:35 AM CDTAreal Flood AdvisoryFWDParker3 hr
Aug 20, 6:03 AM CDTFlash Flood WarningFWDParker3 hr
Aug 20, 6:11 AM CDTAreal Flood AdvisoryFWDWise3 hr
Aug 20, 6:35 AM CDTAreal Flood AdvisoryFWDCooke, Denton, Grayson3 hr
Aug 20, 6:58 AM CDTFlash Flood WarningFWDDenton3 hr
Aug 20, 7:06 AM CDTAreal Flood AdvisoryFWDGrayson3 hr
Aug 20, 7:17 AM CDTAreal Flood AdvisoryFWDTarrant3 hr
Aug 20, 7:31 AM CDTAreal Flood AdvisoryFWDCollin3 hr
Aug 20, 7:32 AM CDTFlash Flood WarningFWDFannin, Grayson3 hr
Aug 20, 8:07 AM CDTRiver Flood WarningFWDDenton29 hr
Aug 20, 8:33 AM CDTRiver Flood WarningFWDJack37 hr
Aug 20, 8:33 AM CDTRiver Flood WarningFWDWise7 days
Aug 20, 10:55 AM CDTRiver Flood WarningFWDDallas13 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.